California, 2002

High Wind in California, December 30 to 31, 2002

December 30 to 31, 2002 · NWS MTR · 7 events in 3 counties and zones

Wind dmage metal rofing on the road , large trees downed, power lines down.

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Large Redwood tree was blown onto house in Sebastopol causing major damage.Wind dmage metal rofing on the road , large trees downed, power lines down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 30, 8:45 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 30, 8:45 PM PST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
845 PM PST MON DEC 30 2002

OUR SYSTEM APPEARS TO BE PROGRESSING ACCORDING TO PLAN THIS EVENING.
ONE BAND OF RAIN THAT CAME THROUGH LATE THIS AFTERNOON IS CURRENTLY
EXITING THE SRN MONTEREY COUNTY AREA AND WAS ASSOCIATED WITH A PRE-
FRONTAL TROF OR WARM FRONT. THE NEXT RAIN BAND IS JUST ENTERING NRN
SONOMA COUNTY AND IS THE ONE DEVELOPING JUST AHEAD OF THE COLD FRONT.
THIS LINE HAS BEEN INTENSIFYING FROM THE OREGON COAST DOWN ALONG THE
FAR NRN CA COAST SWWD INTO THE PACIFIC...WITH DEVELOPMENT ALONG ITS
SRN END ONGOING IN THE LEFT FRONT ENTRANCE REGION OF A SECONDARY AND
STRONGER (150 KT) UPPER JET THAT IS DIVING SEWD FROM 45/140 TO
37/130 AT THIS TIME. WINDS HAVE GUSTED OVER 50 MPH RECENTLY ALONG
THE CA COAST UP NEAR ARCATA AND CRESCENT CITY...AND EVEN IN OUR
CWA...WE HAVE SEEN GUSTS OVER 30 MPH AT TIMES FROM LATE THIS
AFTERNOON INTO THE EVENING. LIGHTNING HAS ALSO BEEN OBSERVED ALONG
THE FAR NRN CA COAST...IN THE REGION OF HIGH OMEGA THAT IS MOVING
INLAND ACROSS THAT AREA. SOME MUCH WEAKER LIFT WILL BE MOVING INTO
OUR CWA WITH THE SRN END OF THE LINE OVER THE NEXT SEVERAL HOURS...
BUT DOES NOT APPEAR TO BE STRONG ENOUGH TO WARRANT INTRODUCTION OF
THUNDER INTO OUR FORECAST TONIGHT. STABILITY INDICES FROM THE 00Z
OAK SOUNDING ARE RATHER UNIMPRESSIVE AND DO NOT SUPPORT MUCH
CONVECTIVE ACTIVITY.

WITH THE LINE BUILDING TO THE SW AND PRIMED TO SWEEP ACROSS MOST OF
OUR DISTRICT OVERNIGHT...AND THE UPPER JET FEEDING INTO THE SYSTEM...
WE SHOULD BEGIN TO WITNESS SOME OF THE STRONGER WINDS...FROM THE S
AND SE INITIALLY...BECOMING SW TO W BEHIND THE COLD FRONT. THUS THE
WIND ADVISORY IN EFFECT LOOKS ON TARGET AND WILL NOT MAKE ANY
CHANGES. THE STRONGEST WINDS SHOULD ONLY OCCUR FOR A FEW HOURS ON
EITHER SIDE OF THE FRONT TONIGHT...AND WILL MOST LIKELY BE AT THEIR
STRONGEST ALONG THE COAST AND IN THE HILLS ABOVE 1000 FT. WITH THE
IMPETUS OF THE JET COMING IN...WE MAY SEE THE NW WINDS ON TUESDAY
STAY UP HIGHER THAN WHAT WE HAVE GOING NOW...15 MPH...AS THE STRONGER
WINDS WORK DOWN INTO THE MID AND LOW LEVELS...HELPED BY
UNIDIRECTIONAL FLOW IN THE VERTICAL INCREASING THE MOMENTUM TOWARD
THE SURFACE. WILL LET THE MID SHIFT PONDER THIS FOR ANY FORECAST
CHANGES IN THE 2ND PERIOD. QPF TOTALS FOR TONIGHT FORECAST BY CNRFC
AT 1.5 INCHES IN THE NORTH BAY TO LESS THAN A HALF INCH IN THE S.
RAINS AS USUAL BEHIND A COLD FRONT EXPECTED TO TURN SHOWERY TUESDAY
MORNING AND SHOULD BE ENDING FOR THE MOST PART THROUGH THE
AFTERNOON AS WEAK RIDGING FOLLOWS THIS TROF. NO UPDATES NEEDED FOR
THE ZONE PACKAGE THIS EVENING.

STS +800  SFO/LVK +700  SJC/MRY 9700.      NEWMAN

.SFO...TNGT...GALE WRNG...PT ARENA TO PT SUR...SFO AND MRY BAYS.
              SCA...PT SUR TO PT PIEDRAS BLANCAS.
              WND ADVY...ALL ZONES EXCEPT INTERIOR MONTEREY
                              COUNTY AND SAN BENITO COUNTY.
Hazardous weather outlook, Dec 30, 4:30 AM PST, 18 hours 51 minutes before
CAZ005>010-065-074-075-311400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
430 AM PST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE CENTRAL CALIFORNIA COAST.

.DAY ONE...TODAY

RAIN AND GUSTY WINDS WILL DEVELOP IN THE NORTHERN SAN FRANCISCO BAY
AREA TODAY AND TONIGHT.  RAIN COULD BE HEAVY AT TIMES.  LIGHTER RAIN
WILL FALL SOUTH OF THE GOLDEN GATE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

7 high wind. Local standard time, as filed.

High Wind, San Mateo

When
December 30, 11:21 PM PST
Where
San Mateo forecast zone
Measured
47 kt (54 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Sonoma / Marin

When
December 31, 12:00 AM PST
Where
Sonoma / Marin forecast zone
Property damage
$500,000
Reported by
BROADCAST MEDIA

High Wind, Sonoma / Marin

When
December 31, 12:00 AM PST
Where
Sonoma / Marin forecast zone
Property damage
$100,000
Reported by
LAW ENFORCEMENT

High Wind, San Mateo

When
December 31, 1:19 AM PST
Where
San Mateo forecast zone
Measured
62 kt (71 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Sonoma / Marin

When
December 31, 1:24 AM PST
Where
Sonoma / Marin forecast zone
Measured
47 kt (54 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Alameda / Contra Costa

When
December 31, 1:35 AM PST
Where
Alameda / Contra Costa forecast zone
Measured
63 kt (72 mph)
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Alameda / Contra Costa

When
December 31, 2:34 AM PST
Where
Alameda / Contra Costa forecast zone
Measured
49 kt (56 mph)
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326672, 5326668, 5326669, 5326670, 5326673, 5326671, 5326674.